Hail, Bedford
- When
- May 18, 4:50 PM CST
- Where
- Bedford County, 1.74 mi SSW of Fairfield
- Measured
- 0.75 in hail
- Reported by
- CoCoRaHS
- Coordinates
- 35.547, -86.311
During the late afternoon hours on Friday, May 18th, a couple of thunderstorms reached strong thresholds, one over Bedford County and another over Rutherford County, both producing large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OHX wrote it up.
During the late afternoon hours on Friday, May 18th, a couple of thunderstorms reached strong thresholds, one over Bedford County and another over Rutherford County, both producing large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at May 18, 2:44 PM CST, 2 hours 6 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NASHVILLE TN 344 PM CDT FRI MAY 18 2012 .DISCUSSION... SCT CONVECTION LOCATED ACROSS THE PLATEAU THIS AFTERNOON. ISOLATED ACTIVITY IS DEVELOPING ACROSS MAINLY THE SOUTHERN HALF OF MIDDLE TN AS WELL. TEMPS ARE PUSHING THROUGH THE LOWER TO MID 80S AND AS IT CONTINUES TO WARM UP...ADDITIONAL ISOLATED ACTIVITY IS EXPECTED...WITH SCT ACTIVITY CONTINUING ALONG THE PLATEAU. UPPER TROUGH STILL EXTENDS SE-NW FROM SRN GA NORTHEASTWARD. AT THE SFC...WEAK SFC TROUGH REMAINS ACROSS FAR NORTHERN MIDDLE TN. WILL AGAIN SEE ISOL/SCT CONVECTION PERSIST INTO EARLY TO MID EVENING. THE PATTERN DOES NOT CHANGE MUCH ON SAT AND SUN. THUS...THE ISOLATED AFT AND EVE CONVECTION WILL REMAIN. CAP STRENGTHS BOTH AFTERNOON WILL AGAIN DROP DOWN TO LOW VALUES AS UPPER IMPULSES CONTINUE TO RESIDE WITHIN THE NORTHEASTERLY MID/UPPER LEVEL FLOW. NEG TOVER VALUES FOR TONIGHT ARE CURRENTLY INDICATED ACROSS THE PLATEAU. THUS...WILL CONTINUE WITH PATCHY FOG LATE. FOR THE NEAR TERM TEMPS... WILL GENERALLY BE GOING ABOVE THE MAV BY A DEGREE OR TWO. A SLIGHT WARMING TREND IS EXPECTED FROM SATURDAY TO SUNDAY AS A SW-NE RIDGE AXIS MOVES OVER THE AREA AND THE MRH LEVELS DROP SLIGHTLY. IN THE EXT FCST...AFOREMENTIONED RIDGE AXIS WILL GIVE WAY TO AN APPROACHING SHORTWAVE ON SUNDAY NIGHT AND MONDAY. ASSOCIATED SFC TROUGHING IS RATHER WEAK AND THEREFORE...EXPECTED PRECIP AMOUNTS STILL APPEAR TO RANGE FROM .25 TO .50 INCHES. WILL CARRY 30-40 POPS FOR NOW WITH THE RAIN CHANCES ENDING ON TUESDAY. WED THROUGH FRIDAY WILL FEATURE THE RETURN OF STRONGER UPPER LEVEL RIDGING. TEMPS WILL APPROACH 10 DEGREES ABOVE NORMAL FOR LATE MAY BY THE END OF NEXT WEEK. AGAINST THE MEX GUIDANCE...WILL DEVIATE SLIGHTLY FOR THE LAST HALF OF THE EXTENDED AND GO OVER BY A DEGREE OR SO. THE EURO MODEL IS IN FAVOR OF THE STRONG RIDGING FOR LATE WEEK. MEANWHILE...THE MEX NUMBERS TEND TO DRIFT BACK TOWARD CLIMO. .PRELIMINARY POINT TEMPS/POPS... NASHVILLE 63 87 62 88 / 05 10 05 10 CLARKSVILLE 62 88 60 88 / 05 10 05 10 CROSSVILLE 56 81 55 82 / 20 10 05 20 COLUMBIA 63 87 62 88 / 05 20 05 05 LAWRENCEBURG 61 87 60 88 / 10 20 05 05 WAVERLY 62 88 61 88 / 05 20 05 10 && .OHX WATCHES/WARNINGS/ADVISORIES... NONE. && 21
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NASHVILLE TN 507 AM CDT FRI MAY 18 2012 TNZ005>011-022>034-056>066-075-077>080-093>095-191030- STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON- HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE- SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS- WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE- CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE- GILES- 507 AM CDT FRI MAY 18 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE. .DAY ONE...TODAY AND TONIGHT ISOLATED TO WIDELY SCATTERED STORMS ARE EXPECTED THIS AFTERNOON. A FEW OF THESE STORMS MAY BECOME STRONG WITH SMALL HAIL. DUE TO THEIR SLOW MOVEMENT, LOCALLY HEAVY RAINFALL IS POSSIBLE WITH THE STRONGER CELLS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. ROSE
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
401 PM CDT FRI MAY 18 2012
TNZ056>058-182145-
HICKMAN-LEWIS-PERRY-
401 PM CDT FRI MAY 18 2012
...SIGNIFICANT WEATHER ADVISORY FOR HICKMAN...LEWIS AND PERRY
COUNTIES...
AT 359 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES WEST OF HOHENWALD...MOVING NORTHWEST AT
10 MPH.
THIS STORM WILL BE NEAR...
LINDEN BY 440 PM CDT.
NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.
LAT...LON 3569 8800 3584 8776 3557 8754 3547 8769
3549 8773 3549 8775
SHAMBURGERThe Northeast Alabama radar (KHTX), 72 km away, was scanning. The volume nearest the first event began at 22:50 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2012Every state in 2012This day in weather historyWarnings in Tennessee, May 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 375344, 375345.